A juvenile-adult model with periodic vital rates

Research output: Contribution to journalArticle

26 Citations (Scopus)

Abstract

A global branch of positive cycles is shown to exist for a general discrete time, juvenile-adult model with periodically varying coefficients. The branch bifurcates from the extinction state at a critical value of the mean, inherent fertility rate. In comparison to the autonomous system with the same mean fertility rate, the critical bifurcation value can either increase or decrease with the introduction of periodicities. Thus, periodic oscillations in vital parameter can be either advantageous or deleterious. A determining factor is the phase relationship among the oscillations in the inherent fertility and survival rates.

Original languageEnglish (US)
Pages (from-to)520-539
Number of pages20
JournalJournal of Mathematical Biology
Volume53
Issue number4
DOIs
StatePublished - Oct 2006

Fingerprint

Fertility
Birth Rate
oscillation
Branch
periodicity
Oscillation
Varying Coefficients
extinction
survival rate
Periodicity
Autonomous Systems
Extinction
Critical value
Discrete-time
Survival Rate
Bifurcation
Model
Cycle
Decrease

ASJC Scopus subject areas

  • Agricultural and Biological Sciences (miscellaneous)
  • Mathematics (miscellaneous)

Cite this

A juvenile-adult model with periodic vital rates. / Cushing, Jim M.

In: Journal of Mathematical Biology, Vol. 53, No. 4, 10.2006, p. 520-539.

Research output: Contribution to journalArticle

@article{3d4f2ca1a04f48879acb2ae2809ab740,
title = "A juvenile-adult model with periodic vital rates",
abstract = "A global branch of positive cycles is shown to exist for a general discrete time, juvenile-adult model with periodically varying coefficients. The branch bifurcates from the extinction state at a critical value of the mean, inherent fertility rate. In comparison to the autonomous system with the same mean fertility rate, the critical bifurcation value can either increase or decrease with the introduction of periodicities. Thus, periodic oscillations in vital parameter can be either advantageous or deleterious. A determining factor is the phase relationship among the oscillations in the inherent fertility and survival rates.",
author = "Cushing, {Jim M}",
year = "2006",
month = "10",
doi = "10.1007/s00285-006-0382-6",
language = "English (US)",
volume = "53",
pages = "520--539",
journal = "Journal of Mathematical Biology",
issn = "0303-6812",
publisher = "Springer Verlag",
number = "4",

}

TY - JOUR

T1 - A juvenile-adult model with periodic vital rates

AU - Cushing, Jim M

PY - 2006/10

Y1 - 2006/10

N2 - A global branch of positive cycles is shown to exist for a general discrete time, juvenile-adult model with periodically varying coefficients. The branch bifurcates from the extinction state at a critical value of the mean, inherent fertility rate. In comparison to the autonomous system with the same mean fertility rate, the critical bifurcation value can either increase or decrease with the introduction of periodicities. Thus, periodic oscillations in vital parameter can be either advantageous or deleterious. A determining factor is the phase relationship among the oscillations in the inherent fertility and survival rates.

AB - A global branch of positive cycles is shown to exist for a general discrete time, juvenile-adult model with periodically varying coefficients. The branch bifurcates from the extinction state at a critical value of the mean, inherent fertility rate. In comparison to the autonomous system with the same mean fertility rate, the critical bifurcation value can either increase or decrease with the introduction of periodicities. Thus, periodic oscillations in vital parameter can be either advantageous or deleterious. A determining factor is the phase relationship among the oscillations in the inherent fertility and survival rates.

UR - http://www.scopus.com/inward/record.url?scp=33748323207&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33748323207&partnerID=8YFLogxK

U2 - 10.1007/s00285-006-0382-6

DO - 10.1007/s00285-006-0382-6

M3 - Article

C2 - 16636871

AN - SCOPUS:33748323207

VL - 53

SP - 520

EP - 539

JO - Journal of Mathematical Biology

JF - Journal of Mathematical Biology

SN - 0303-6812

IS - 4

ER -